Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 16, 2023, 5:29 PM CST for Lincoln County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 16, 2023, 5:29 PM CST (23:29 UTC)
- Expired
- Feb 16, 2023, 6:15 PM CST
- In force
- 46 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
532
WUUS54 KHUN 162329
SVRHUN
TNC103-170015-
/O.NEW.KHUN.SV.W.0021.230216T2329Z-230217T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
529 PM CST Thu Feb 16 2023
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Lincoln County in Middle Tennessee...
* Until 615 PM CST.
* At 529 PM CST, a severe thunderstorm was located 8 miles south of
Pulaski, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Petersburg, Lincoln, Howell, Dellrose, Belleview,
Cash Point, Skinem, Molino and Mcburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
&&
LAT...LON 3499 8645 3499 8683 3526 8683 3526 8680
3525 8675 3531 8668 3533 8660 3535 8660
TIME...MOT...LOC 2329Z 253DEG 31KT 3508 8698
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMP3 follow-up statements
138
WWUS54 KHUN 162345
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
545 PM CST Thu Feb 16 2023
TNC103-170015-
/O.CON.KHUN.SV.W.0021.000000T0000Z-230217T0015Z/
Lincoln TN-
545 PM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR LINCOLN COUNTY...
At 544 PM CST, a severe thunderstorm was located 9 miles north of
Ardmore, or near Dellrose, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Petersburg, Lincoln, Howell, Dellrose, Belleview, Cash
Point, Skinem, Molino and Mcburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3499 8645 3499 8683 3526 8683 3526 8680
3525 8675 3531 8668 3533 8660 3535 8660
TIME...MOT...LOC 2344Z 252DEG 32KT 3512 8681
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMP992
WWUS54 KHUN 162359
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
559 PM CST Thu Feb 16 2023
TNC103-170015-
/O.CON.KHUN.SV.W.0021.000000T0000Z-230217T0015Z/
Lincoln TN-
559 PM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN LINCOLN COUNTY...
At 559 PM CST, a severe thunderstorm was located near Fayetteville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Petersburg, Lincoln, Howell, Belleview, Skinem, Molino,
Coldwater, Blanche and Harms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3499 8645 3499 8678 3524 8677 3525 8677
3525 8675 3531 8668 3533 8660 3535 8660
TIME...MOT...LOC 2359Z 252DEG 32KT 3516 8667
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AMP346
WWUS54 KHUN 170014
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
614 PM CST Thu Feb 16 2023
TNC103-170024-
/O.EXP.KHUN.SV.W.0021.000000T0000Z-230217T0015Z/
Lincoln TN-
614 PM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LINCOLN COUNTY WILL
EXPIRE AT 615 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
LAT...LON 3499 8645 3499 8678 3524 8677 3525 8677
3525 8675 3531 8668 3533 8660 3535 8660
TIME...MOT...LOC 0014Z 253DEG 31KT 3520 8652
$$
AMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:42 PM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 16, 2:42 PM CST, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 242 PM CST Thu Feb 16 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Remainder of today and tonight) Issued at 242 PM CST Thu Feb 16 2023 There have been no significant changes to forecast reasoning for the remainder of the afternoon since the earlier morning update, with the risk for severe thunderstorms expected to increase from W-to-E over the next 1-3 hours. Although open warm sector supercells currently tracking from southeastern MS into central AL may ultimately reduce the risk for development of discrete cellular convection prior to the arrival of a cold front in our region, we still anticipate a broken QLCS featuring organized multicell clusters and embedded supercells (capable of all severe hazards) to accompany the front as it shifts eastward into the local area later this afternoon. Latest model guidance continues to indicate that the aforementioned cold front will begin to decelerate considerably as it crosses the I-65 corridor around 00Z, with the boundary not expected to exit the southeastern portion of our CWFA until perhaps as late as 4-5Z this evening. Although this may warrant a local extension of Tornado Watch 39 to include our three northeast AL counties, widespread convective overturning and loss of diurnal destabilization should reduce the overall risk for severe convection in these zones. What will become more of a concern in this region (as well as the remainder of the CWFA) is flooding. At this point, the risk for flash flooding appears highest across northeast AL, where echo training of moderate-heavy convective cores may occur for several hours this evening until the cold front finally clears the region. However, as deep-layer ascent begins to strengthen downstream from a positively-tilted mid-level trough crossing the Mid-MS Valley, widespread light-moderate postfrontal rain will occur for several hours in the wake of the wind shift, with areal flooding possible elsewhere. In spite of strengthening cold advection in the wake of the front, low stratus clouds will limit cooling, with lows predicted to be in the m-u 30s. && .SHORT TERM... (Friday through Saturday night) Issued at 242 PM CST Thu Feb 16 2023 Strong synoptic scale forcing for ascent will continue throughout much of the day tomorrow, until the axis of the positively-tilted mid-level trough (discussed above) begins to cross the region during the late afternoon/early evening hours. Thus, we expect a regime featuring low stratus clouds and isolated light showers or sprinkles, which could be mixed with a few snow flurries at times. Given the combination of strong cold advection and low clouds, highs will struggle to reach the u30s-l40s. Mid-level flow will quickly transition to a zonal orientation late Friday night, to the north of a flat subtropical ridge centered across the southeastern Gulf of Mexico. Thus, we expect skies to clear rapidly and support optimal radiational cooling conditions early Saturday morning as a surface ridge builds northeastward into the TN Valley. A hard freeze will occur this period, with lows in the l-m 20s. Highs will rebound into the l-m 50s on Saturday, as the low-level ridge translates eastward, inducing light south-southeasterly return flow. Mid/high-level cloudiness will begin to increase late in the day as a weak disturbance ejects northeastward from the southern Plains into the OH Valley by 12Z Sunday, and this will lead to milder temps in the m-u 30s Sunday morning. && .LONG TERM... (Sunday through Thursday) Issued at 242 PM CST Thu Feb 16 2023 Extended range models still indicate that a pronounced northern stream trough will shift eastward from northern Plains on Sunday into the New England vicinity on Monday. A weak cold front related to this trough is expected to drift southward into the region at some point on Monday, but low-level moisture return should be inadequate to support any meaningful chance for precipitation. By late Monday night, we expect to see a partially modified maritime airmass return northward across the TN Valley in response to surface cyclogenesis in the lee of the southern Rockies. Isolated to widely scattered showers and perhaps a few thunderstorms will be possible at times from Monday night-Wednesday, but coverage and intensity will be dictated by the precise location of a slow- moving warm front. It appears as if a stronger mid-level trough and accompanying surface low may bring a more widespread coverage of showers and a few storms to the region Wednesday evening, but due to uncertainty in the timing and track of this system, we have kept POPs in the chance range. One thing that appears more certain is that temperatures throughout the extended portion of the forecast will be influenced by strengthening and amplification of the subtropical ridge to our southeast, with highs in the l-m 70s Tuesday-Thursday and lows in the u50s-l60s. && .AVIATION... (18Z TAFS) Issued at 1210 PM CST Thu Feb 16 2023 Visible satellite data and sfc observations indicate that ceilings have risen into the high-MVFR (2500-3000 ft.) range at both HSV/MSL, and this will likely persist until the arrival of a cold front and broken band of convection later this aftn. Although the following time ranges may be a bit wide, we have included TEMPO groups for +TSRA from 20-24Z/MSL and 22-02Z/HSV, when AWWs may be warranted for lightning, convective wind gusts, hail and tornadoes. SSW flow in the 14G24 knot range will abruptly veer to NW in the wake of a cold front that will end the risk for TSRA early this evening. However, a broad swath of postfrontal RA and IFR cigs should persist for much of the night, with pcpn expected to end at MSL/7Z and HSV/9Z. Although the cold air stratus layer will slowly lift with time thru 18Z Friday, cigs will remain MVFR with brisk NNW winds of 10G20 knots. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...70/DD
In the hours before
Special weather statement, Feb 16, 3:00 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
300 PM CST Thu Feb 16 2023
ALZ001-162145-
Lauderdale AL-
300 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of northwestern
Lauderdale County through 345 PM CST...
At 259 PM CST, Doppler radar was tracking a strong thunderstorm near
Waterloo or near Pickwick Lake, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterloo, Threet and Zip City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Pickwick Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3500 8759 3497 8759 3490 8803 3491 8805
3489 8807 3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2059Z 260DEG 32KT 3497 8807
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPSpecial weather statement, Feb 16, 3:29 PM CST, 2 hours before
Special Weather Statement
National Weather Service Huntsville AL
329 PM CST Thu Feb 16 2023
ALZ001-002-162215-
Lauderdale AL-Colbert AL-
329 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of central Lauderdale
and northern Colbert Counties through 415 PM CST...
At 328 PM CST, Doppler radar was tracking a strong thunderstorm over
Midway, or near Iuka, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3499 8758 3476 8750 3469 8812 3489 8810
3491 8815
TIME...MOT...LOC 2128Z 250DEG 39KT 3477 8824
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HCSpecial weather statement, Feb 16, 4:10 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
410 PM CST Thu Feb 16 2023
ALZ001-002-162300-
Lauderdale AL-Colbert AL-
410 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of Lauderdale and
northern Colbert Counties through 500 PM CST...
At 408 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Cherokee, or 14 miles west of Florence, moving east at
50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Alabama.
&&
LAT...LON 3501 8806 3500 8729 3481 8731 3480 8742
3478 8743 3462 8813 3489 8810 3493 8816
TIME...MOT...LOC 2208Z 248DEG 41KT 3487 8792
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HCSpecial weather statement, Feb 16, 4:55 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
455 PM CST Thu Feb 16 2023
ALZ001-005-162330-
Lauderdale AL-Limestone AL-
455 PM CST Thu Feb 16 2023
...A strong thunderstorm will impact portions of northern Limestone
and northeastern Lauderdale Counties through 530 PM CST...
At 455 PM CST, Doppler radar was tracking a strong thunderstorm near
Lexington, or 16 miles south of Lawrenceburg, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ardmore, Lexington, Elkmont, Anderson, Lester, Good Springs,
Kingtown, Holland Gin, Mt Rozell and Leggtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for north central
and northwestern Alabama.
&&
LAT...LON 3499 8683 3489 8684 3490 8745 3500 8748
TIME...MOT...LOC 2255Z 259DEG 35KT 3501 8737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Feb 16, 5:10 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
510 PM CST Thu Feb 16 2023
TNZ076-096-170000-
Moore TN-Lincoln TN-
510 PM CST Thu Feb 16 2023
...Strong thunderstorms will impact portions of northern Moore and
northern Lincoln Counties through 600 PM CST...
At 510 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelbyville to Petersburg to 8 miles east
of Pulaski. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg, Petersburg, Chestnut Ridge, Howell, Belleville, Mcburg,
Mimosa, Booneville and Boonshill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3535 8624 3533 8626 3516 8665 3517 8683
3526 8683 3525 8675 3531 8668 3533 8660
3537 8660 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 2310Z 261DEG 33KT 3548 8653 3533 8667 3522 8690
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 5:10 PM CST | Special Weather Statement | HUN | Moore | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.